zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A nonsmooth, nonconvex model of optimal growth. (English) Zbl 1142.91667
Summary: This paper analyzes the nature of economic dynamics in a one-sector optimal growth model in which the technology is generally nonconvex, nondifferentiable, and discontinuous. The model also allows for irreversible investment and unbounded growth. We develop various tools to overcome the technical difficulties posed by the generality of the model. We provide sufficient conditions for optimal paths to be bounded, to converge to zero, to be bounded away from zero, and to grow unboundedly. We also show that under certain conditions, if the discount factor is close to 1, any optimal path from a given initial capital stock converges to a small neighborhood of the golden rule capital stock, at which sustainable consumption is maximized. If it is maximized at infinity, then as the discount factor approaches 1, any optimal path either grows unboundedly or converges to an arbitrarily large capital stock.

91B62Growth models in economics
37N40Dynamical systems in optimization and economics
49J52Nonsmooth analysis (other weak concepts of optimality)
Full Text: DOI
[1] Amir, R.; Mirman, L. J.; Perkins, W. R.: One-sector nonclassical optimal growth: optimality conditions and comparative dynamics. Int. econ. Rev. 32, 625-644 (1991) · Zbl 0736.90016
[2] Azariadis, C.; Drazen, A.: Threshold externalities in economic development. Quart. J. Econ. 105, 501-526 (1990)
[3] Clark, C. W.: Economically optimal policies for the utilization of biologically renewable resources. Math. biosci. 12, 245-260 (1971) · Zbl 0226.92003
[4] Dechert, W. D.; Nishimura, K.: A complete characterization of optimal growth paths in an aggregated model with a non-concave production function. J. econ. Theory 31, 332-354 (1983) · Zbl 0531.90018
[5] Dolmas, J.: Endogenous growth in multisector Ramsey models. Int. econ. Rev. 37, 403-421 (1996) · Zbl 0853.90024
[6] Dutta, P. K.; Mitra, T.: On continuity of the utility function in intertemporal allocation models: an example. Int. econ. Rev. 30, 527-536 (1989) · Zbl 0671.90005
[7] Ekeland, I.; Scheinkman, J. A.: Transversality conditions for some infinite horizon discrete time optimization problems. Math. operations res. 11, 216-229 (1986) · Zbl 0593.49021
[8] Giorgi, G.; Koml√≥si, S.: Dini derivatives in optimization --- part I. Rivista matematica sci. Econ. soc. 15, 3-30 (1992) · Zbl 0871.49019
[9] Guerrero-Luchtenberg, C. L.: A uniform neighborhood turnpike theorem and applications. J. math. Econ. 24, 329-357 (2000) · Zbl 0972.91069
[10] Jones, L. E.; Manuelli, R. E.: A convex model of equilibrium growth: theory and policy implications. J. polit. Economy 98, 1008-1038 (1990)
[11] Jones, L. E.; Manuelli, R. E.: The sources of growth. J. econ. Dynam. control 21, 75-114 (1997) · Zbl 0875.90158
[12] Kaganovich, M.: Sustained endogenous growth with decreasing returns and heterogeneous capital. J. econ. Dynam. control 22, 1575-1603 (1998) · Zbl 0913.90050
[13] Kamihigashi, T.: The policy function of a discrete-choice problem is a random number generator. Japanese econ. Rev. 51, 51-71 (2000)
[14] Kamihigashi, T.: Indivisible labor implies chaos. Econ. theory 15, 585-598 (2000) · Zbl 0955.91036
[15] Kamihigashi, T.: Necessity of transversality conditions for stochastic problems. J. econ. Theory 109, 140-149 (2003) · Zbl 1137.91559
[16] T. Kamihigashi, S. Roy, A nonsmooth, nonconvex model of optimal growth, RIEB Discussion Paper 158, RIEB, Kobe University, 2003.
[17] T. Kamihigashi, S. Roy, Dynamic optimization with a nonsmooth, nonconvex technology: the case of a linear objective function, Econ. Theory, forthcoming. · Zbl 1108.91056
[18] Majumdar, M.; Mitra, T.: Intertemporal allocation with a non-convex technology: the aggregative framework. J. econ. Theory 27, 101-136 (1982) · Zbl 0503.90020
[19] Majumdar, M.; Mitra, T.: Dynamic optimization with a non-convex technology: the case of a linear objective function. Rev. econ. Stud. 50, 143-151 (1983) · Zbl 0501.90016
[20] Majumdar, M.; Nermuth, M.: Dynamic optimization in non-convex models with irreversible investment: monotonicity and turnpike results. J. econ. 42, 339-362 (1982) · Zbl 0525.90028
[21] Mckenzie, L. W.: A primary route to the turnpike and Liapunov stability. J. econ. Theory 27, 194-209 (1982) · Zbl 0504.90010
[22] Mckenzie, L. W.: Optimal economic growth, turnpike theorems and comparative dynamics. Handbook of mathematical economics, 1281-1355 (1986)
[23] T. Mitra, D. Ray, Dynamic optimization on a non-convex feasible set: some general results for non-smooth technologies, Working Paper #305, Department of Economics, Cornel University, 1983.
[24] Mitra, T.; Ray, D.: Dynamic optimization on a non-convex feasible set: some general results for non-smooth technologies. J. econ. 44, 151-174 (1984) · Zbl 0561.90025
[25] Montrucchio, L.: The neighborhood turnpike property for continuous-time optimal growth models. Ricerche econ. 48, 213-224 (1994) · Zbl 0822.90025
[26] Montrucchio, L.: A new turnpike theorem for discounted programs. Econ. theory 5, 371-382 (1995) · Zbl 0835.90018
[27] Scheinkman, J. A.: On optimal steady states of n-sector growth models when utility is discounted. J. econ. Theory 12, 11-30 (1976) · Zbl 0341.90017
[28] Skiba, A.: Optimal growth with a convex -- concave production function. Econometrica 46, 527-540 (1978) · Zbl 0383.90020
[29] Topkis, D. M.: Minimizing a submodular function on a lattice. Oper. res. 26, 305-321 (1978) · Zbl 0379.90089
[30] Yano, M.: Competitive equilibria on turnpikes in a mckenzie economy, I: a neighborhood turnpike theorem. Int. econ. Rev. 25, 695-717 (1984) · Zbl 0582.90016